Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 101, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 4, 2002, 7:01 PM EDT for Hampshire County, Hardy County, West Virginia; 4 counties in Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 7:01 PM EDT (23:01 UTC)
- Expired
- Jun 4, 2002, 7:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties City of Winchester, VA, Frederick County, VA, Shenandoah County, VA, Warren County, VA, Hampshire County, WV, Hardy County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 7:40 PM EDT | Hail 1.75 | Wardensville, WV | Golfball sized hail fell. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 042301 SVRLWX VAC069-171-187-840-WVC027-031-042345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 700 PM EDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA EASTERN HARDY COUNTY IN EASTERN WEST VIRGINIA CITY OF WINCHESTER IN NORTHWEST VIRGINIA FREDERICK COUNTY IN NORTHWEST VIRGINIA SHENANDOAH COUNTY IN NORTHWEST VIRGINIA WARREN COUNTY IN NORTHWEST VIRGINIA * UNTIL 745 PM EDT * AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS 10 MILES NORTHWEST OF STRASBURG...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STRASBURG AT 706 PM STEPHENS CITY AT 720 PM WINCHESTER AT 726 PM REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. $$ LAT...LON 3917 7861 3898 7858 3879 7823 3930 7812 HTS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Jun 4, 3:00 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT TUE JUN 4 2002 MDLS IMPLY A VERY STRIKING DEMARKATION FOR LATE AFTN INSTABILITY - W/ THE XTMR NWRN CORNER OF THE CWA HAVING CAPES OF ALMOST 3000 INVOF WARM FNT WHILE ALONG THE BAY CAPES ARE ZERO. SPC HAS BEEN OUTLOOKING ERN PANHANDLE WV/FAR WRN MD IN SLT CHC..AND WL GO W/ A LKLY POP THROUGH MDNGT THERE. THINK WED CONTS TO HV THE BEST CHC OF SVR WX AREAWIDE. WRM FNT PUSHES TO THE N ALLOWING DAYTIME TO APRCH 90 AND AFTRN CAPES REACH OR EXCEED 2000 J/KG. FOR TIME BEING WL CONT WRDG OF CHC AFTN TRW - MAY NEED TO UPGRADE TO LKLY ON OVRNGT FCST. ETA HAS COME IN LN W/ YDAS AVN OF SLOWING THE PROGRESS OF THE CD FNT - ESSENTIALLY STOPPING IT OVR SRN VA...AND THEN FORMING A WV ON IT THU EVENG. WL KEEP WRDG OF CHC RW/TRW THROUGH THU NGT. AVN SHOWS HIGH FINALLY BLDG BACK IN FOR FRI WHICH SHOULD MAKE FOR A PLEASANT FIRST PART OF THE WKND. AFTR THAT RETURN FLOW DVLPS/INCRSG RH AS HIGH MOVES OFF CST. WL MAINTAIN CHC OF TRW MON AFTN...AND ADD THE CHC ON TUE AHEAD OF NEXT CD FNT. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 5:53 PM EDT | Severe Thunderstorm Warning | LWX | Hardy | 37 min |
| Jun 4, 7:19 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 41 min |
| Jun 4, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, City of Harrisonburg | 37 min |
| Jun 4, 5:42 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta | 48 min |
| Jun 4, 6:01 PM EDT | Tornado Warning | LWX | Albemarle, Augusta, Rockingham | 29 min |
| Jun 4, 6:23 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah | 37 min |
| Jun 4, 6:31 PM EDT | Tornado Warning | LWX | Albemarle, City of Charlottesville | 44 min |
| Jun 4, 7:16 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.